Wisconsin, 2004

High Wind in Wisconsin, February 9, 2004

February 9, 2004 · NWS MKX · 1 event in 1 county or zone

). Elsewhere across the county gusts were in the 43 to 52 knot range (50 to 60 mph).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Powerful southwest winds behind a cold front gusted to 55 knots (63 mph) at a severe weather spotter's residence on the southwest side of the city of Watertown (Jefferson Co.). Elsewhere across the county gusts were in the 43 to 52 knot range (50 to 60 mph). These wind gusts knocked many tree branches out of trees. In addition, these winds were responsible for widespread blowing and drifting snow which made it difficult for highway snowplow crews keep roads open during the pre-dawn hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:09 PM CST, 11 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 3:09 PM CST, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
309 PM CST SUN FEB 8 2004

.DISCUSSION...FORECAST FOCUS ON TEMPS AND SNOW CHANCES TONIGHT.

.SHORT TERM...FORECAST QUESTIONS INVOLVE RAPID RETURN OF MOISTURE
TONIGHT AND SNOWFALL AMOUNTS. MILDER TEMPS AND MOISTURE HAVE
RETURNED TO KANSAS AHEAD OF SURFACE LOW AND TROUGH ACROSS THE CENTRAL
PLAINS ATTM. MOISTURE EXPECTED TO ADVECT RAPIDLY NORTHEASTWARD
TONIGHT AIDED BY LLJ (50-60 KTS) AOB H850 AND STRONG H300 JET MAX
(115 KTS). ETA 290K ISENTROPIC SURFACE AND BUFKIT DATA SHOWING A
NARROW RIBBON OF 2 G/KG MOVING ACROSS SOUTHERN WI TONIGHT AIDED BY A
CONCERTED PUSH BY SOUTHWEST WIND AT 50-55 KTS INTO H700-750 LAYER.
HOWEVER THIS PUSH WILL BE BATTLING A FAIRLY DRY AIRMASS OVER SOUTHERN
WISCONSIN IN THE EARLY GOINGS AND MODELS ARE RELUCTANT TO PRODUCE
MUCH IN THE WAY OF QPF. BEST SNOWFALL WILL LIKELY BE TO THE LEFT OF
PROJECTED VORT TRACK WHICH IS SUPPOSED TO GO ACROSS EITHER CENTRAL OR
NORTHERN WI...WITH GFS DEVELOPING SECONDARY VORT CROSSING SOUTHERN WI
AFTER 06Z TONIGHT. GIVEN FINE NATURE OF SNOW CRYSTALS ANY
ACCUMULATIONS WILL BE SLOW TO PILE UP. CURRENT FORECAST OF AN INCH OR
LESS LOOK REASONABLE ATTM.

APPEARS THAT THIS EVENING WILL BE THE COLDEST WITH TEMPERATURES
RISING INTO THE EARLY MORNING AS WAA INCREASES. FAIRLY BRISK WINDS
TONIGHT BUT LOW LEVEL INVERSION SHOULD KEEP STRONGEST WINDS FROM
MIXING DOWN TO THE SURFACE.

LONG TERM...MINOR RIPPLES IN THE FLOW KEEP THE CHANCE OF SNOW SHOWERS
OR FLURRIES IN THE FORECAST THROUGH MONDAY AND INTO TUESDAY. DRY
FORECAST FOR WEDNESDAY MAY BE IN JEOPARDY AS LOW PRESSURE AT ALL
LEVELS APPROACHES SOUTHERN WI FROM THE NORTHWEST.  WITH DIFFERENCES
BETWEEN ETA AND GFS AT 84 HOURS HAVE KEPT OUT OF FORECAST FOR NOW
AND IN ANY CASE AMOUNTS APPEAR LIGHT ATTM.

TEMPERATURES WILL BE SOMEWHAT SEASONABLE THROUGH MOST OF THE
UPCOMING WEEK WITH ARCTIC INTRUSION POSSIBLE FOR NEXT WEEKEND.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Feb 8, 4:35 AM CST, 21 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
435 AM CST SUN FEB 8 2004

WIZ046-047-051-052-056>060-062>072-091100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
435 AM CST SUN FEB 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS EXPECTED TONIGHT WITH AMOUNTS GENERALLY LESS THAN ONE
INCH. UNTREATED ROADS WILL BECOME SLIPPERY OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LIGHT SNOW SUNDAY NIGHT WILL TAPER OFF TO SNOW SHOWERS MONDAY.
SPOTTY SLIPPERY SPOTS ON UNTREATED ROADS ARE EXPECTED.

OTHERWISE FLURRIES ARE EXPECTED MONDAY NIGHT INTO TUESDAY...BUT
LITTLE IMPACT IS EXPECTED AT THIS TIME.

THE NEXT CHANCE OF SNOW WILL BE FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED FOR SNOWFALL AMOUNTS TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Jefferson

When
February 9, 2:30 AM CST to 9:00 AM CST
Where
Jefferson forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385755.